What is peripheral neuropathy???
Updated: Sunday, August 24, 2014 05:52:08 PM
Neuropathy literally means "disease of the nerves". ("Neuro-" refers to the nerves and "-pathy" refers to disease or dysfunction.) Some of the symptoms of the type of neuropathy most frequently caused by chemotherapy are:
The most common areas of the body affected by peripheral neuropathy are the tips of the extremities (fingers and toes). This sensory loss may move gradually upward in a stocking-glove type fashion (as if you pulled a long glove on your arm or a knee-high sock on your foot and leg). This is called peripheral neuropathy. Sometimes, other areas of the body (face, back, chest, etc.) are affected. Some literature suggests that neuropathy can cause or worsen constipation and conditions such as ileus (intestinal obstruction).
Although some of the signs of neuropathy may appear suddenly, this change in sensation usually builds gradually and gets worse with each subsequent dose of chemotherapy.
It is usually strongest right after a chemotherapy treatment, but tends to lessen just before the next treatment. The symptoms usually peak about 3-5 months after the last dose taken. The abnormal sensations may disappear completely, or lessen only partially; they may also involve less of the body. If neuropathy diminishes, it is a gradual process usually requiring several months. However, it may be irreversible and never diminish in intensity or the area of the body affected.